Anton Community Newspapers  •  132 East 2nd Street  •  Mineola, NY 11501  •  Phone: 516-747-8282  •  FAX: 516-742-5867
Intended comprare kamagra senza ricetta company.
Attention: open in a new window. PDFPrintE-mail

Locals Undergo NARCAN Training

Medical professionals, addicts, alcoholics and family members of substance abusers gathered at the Hicksville Community Center recently to attend a free NARCAN training class. The Mangano administration launched the event to approach the increasing issue of fatal overdoses in Long Island.

NARCAN reverses the fatal effects of an Opiate overdose and does no harm to the user. This agent does not work on overdoses resulting from non-opioid sedating drugs or stimulants.

“Hicksville had the most overdoses in any Nassau County community, with eight deaths in 2013,” said Eden Laikin, Nassau County's Director of Governmental Research. “Overdose isn’t a problem specific to Nassau County. It’s in every community everywhere,” she said.

Chris Genovese of Garden City spoke about his struggle with addiction. He abused drugs such as cocaine, alcohol and Percocet. “I would do whatever I could to get out of myself,” he said.

Genovese commends Nassau County for bringing awareness to the issue of substance abuse.

Linda Hanson lost her brother, Michael, two years ago due to a heroin overdose. “It’s the difference between life and death,” she said about NARCAN. Hanson hopes that NARCAN will be as readily accessible in First Aid kits as Band Aids.

Hanson urges that anyone who witnesses an overdose call 911. She mentions New York State’s Good Samaritan law, which protects those who call the police during an overdose, even if they too were using illegal drugs. In recognition of this law, Nassau County Executive Ed Mangano, County Legislator Denise Ford and other elected officials will light the dome of the Theodore Roosevelt Executive Building purple on Wednesday, June 18 at 6:30 pm.

Those who attended the event were given a free nasal NARCAN kit along with a prescription. David Hymowitz, from the Office of Mental Health & Chemical Dependency, instructed the audience on how to use the kit, as well as how to recognize signs of overdose.

“We are seeing an increase in the number of unintentional drug overdoses and deaths due to drug poisoning,” Hymowitz said.  “The majority are witnessed,” he said. “Thus, there’s an opportunity for an intervention.”

Hymowitz identified signs of an overdose such as unconsciousness, shallow, slow breathing, gurgling sounds, blue lips, fingernails, or lips, and a lack of response to stimulation.

He said it’s important to call 911 in addition to administrating NARCAN because the effects of NARCAN only last for 30 to 90 minutes.

Noreen Lingham, of Hicksville was one of the attendees at the NARCAN training class.

“I’m here because as a school nurse I’m interested in anything that’s happening with the children,” said Lingham. “Unfortunately, kids are taking things they shouldn’t be taking.”

Lingham said that every school has Epi Pen training, but the same isn’t true for NARCAN training due to the negative stigma associated with drugs and alcohol.  

“I believe personally that NARCAN should be in every school,” she said. “It saves lives.”

Those interested in becoming a trained overdose responder can call the Nassau County Certified Overdose Preventing Center at 516-227-7028.